Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Jackson, MS

August 10, 2022Scott County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 10, 2022, 5:17 PM CDT for Scott County, Mississippi. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 5:17 PM CDT (22:17 UTC)
Expired
Aug 10, 2022, 7:15 PM CDT
In force
118 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WGUS54 KJAN 102217
FFWJAN
MSC123-110015-
/O.NEW.KJAN.FF.W.0037.220810T2217Z-220811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
517 PM CDT Wed Aug 10 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Scott County in central Mississippi...

* Until 715 PM CDT.

* At 517 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Forest and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3246 8962 3249 8939 3235 8935 3231 8962

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:22 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
Issued by National Weather Service Peachtree City GA
222 PM CDT Wed Aug 10 2022

.DISCUSSION...
Tonight through Thursday night: Weak upr lvl trough axis draped
across the Lower MS River Valley has been a focus for slow-moving
shower/thunderstorm activity this afternoon. Within zone of MLCAPE
approaching 2000 J/KG, a few storms have briefly shown decent
cores. This could result in very small hail or brief gusty winds
accompanying the heavy rain but lapse rates are rather weak so do
not expect any sustained/severe storms through this evening.
Overnight, moist boundary layer conditions and calm winds will
result in low clouds and patchy fog.

As the trough axis continues to drift south by Thursday, better
rain/storm chances will shift south and east toward the Gulf
Coast. Similar environmental conditions will support slow-moving
convection which will elevate the threat for localized flash
flooding. Temperatures (highs) will run a few degrees below normal
due to cloud cover and coverage of convection. /DJN.83/

Friday through next Wednesday: On Friday, the Short Term Ensemble
Forecast (SREF) depicts an expansive 500 mb ridge and associated
area of high pressure over the western two-thirds of the CONUS
while a 500 mb trough extends across the Northeast and down the
Appalachians. This synoptic setup will be responsible for a cold
front pushing through MS over the course of Friday into Saturday.
The lack of upper-level dynamics with the FROPA suggests a low
threat for widespread severe storms, although some strong to
isolated severe storms will be possible Friday afternoon and
evening as the SREF is progging ample SBCAPE and PWATs around
1.75" to 2.00". Gusty to damaging wind gusts, hail, frequent
lightning, and heavy rainfall will all be potential threats with
any strong to severe storms. Carrying the greatest PoPs along and
south of I-20 (nearest the front). Saturday and Sunday will be
similar forecast-wise, though PoPs should trend lower as the front
and associated moisture axis are pushed farther south by the area
of high pressure spreading across the Plains and into the
ArkLaMiss.

The CWA will be under northwest flow aloft Monday through
Wednesday, which makes PoPs a bit more difficult to pin down as
convection could be largely driven/modulated by vort maxes
traversing the flow (these disturbances are not always well-
predicted by models). For now, Monday is shaping up to be mainly
dry, and have gone with area-wide slight chance to chance PoPs
Tuesday and Wednesday given the aforementioned uncertainty in
where convection will be focused. As far as temperatures are
concerned through the period, the relatively "cooler" post-front
airmass will moderate and warm into the lower 90s to mid-90s on
Monday and Tuesday. /Martin/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous showers and storms blossoming over much of
the area. Pronounced northward-moving outflow boundary over SW
AL/far SE MS may have diminished storm threat for KPIB/KHBG area.
Otherwise, very moist airmass and slow-moving nature of storms
suggest heavy rain the primary threat which could lower vsbys (and
cigs) down below MVFR. Tried to capture this in TEMPO group for
KGTR, KJAN and KHKS through late afternoon. Overnight, low clouds
and fog expected to develop with widespread IFR cigs/vsby
expected. Localized <IFR likely, especially closer to the
ArkLaMiss area. After 14-15z Thursday, lower clouds should be
breaking up with a few showers/storms popping back up btwn 16-18z.
/DJN.83/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  87  71  89 /  56  85  27  58
Meridian      71  88  71  90 /  18  84  24  56
Vicksburg     71  87  71  90 /  32  75  24  46
Hattiesburg   72  87  71  89 /  44  90  20  76
Natchez       71  86  71  89 /  40  81  28  62
Greenville    71  87  71  89 /  49  62  17  21
Greenwood     71  89  71  92 /  39  67  21  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 10, 3:53 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
353 AM CDT Wed Aug 10 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
110900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
353 AM CDT Wed Aug 10 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Today, localized flash flooding is possible, particularly in low
lying and urban areas through early evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

20

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 10, 1:57 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
Issued by National Weather Service Peachtree City GA
157 PM CDT Wed Aug 10 2022

MSZ027-101930-
Carroll MS-
157 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of central Carroll
County through 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coila, or near Black Hawk, moving north at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  North Carrollton and Malmaison around 230 PM CDT.

Other locations impacted by this storm include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 8979 3353 8979 3331 8988 3333 9008
      3364 9007
TIME...MOT...LOC 1856Z 190DEG 11KT 3340 8997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPH
Special weather statement, Aug 10, 2:36 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
Issued by National Weather Service Peachtree City GA
236 PM CDT Wed Aug 10 2022

MSZ026-028-102000-
Grenada MS-Montgomery MS-
236 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of eastern Grenada and
northwestern Montgomery Counties through 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elliott, or near Grenada, moving north at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Gore Springs around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 8977 3387 8951 3385 8951 3361 8965
      3361 8977 3362 8979 3368 8979 3368 8986
      3390 8978 3390 8977
TIME...MOT...LOC 1936Z 200DEG 32KT 3372 8973

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPH
Special weather statement, Aug 10, 3:48 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT Wed Aug 10 2022

MSZ043-049-050-102130-
Scott MS-Rankin MS-Madison MS-
348 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern Rankin,
west central Scott and southeastern Madison Counties through 430 PM
CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pisgah, or 11 miles west of Morton, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Rankin, west central Scott and southeastern Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3261 9002 3257 8972 3230 8973 3236 8996
      3243 9006
TIME...MOT...LOC 2047Z 007DEG 6KT 3242 8985

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:57 PM CDTSpecial Weather StatementJANCarroll33 min
Aug 10, 2:36 PM CDTSpecial Weather StatementJANGrenada24 min
Aug 10, 3:20 PM CDTFlash Flood WarningJANClaiborne, Jefferson3 hr
Aug 10, 3:48 PM CDTSpecial Weather StatementJANRankin42 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.